Idaho, 2023Hail and Damaging Wind in Idaho, June 8, 2023
June 8, 2023 · NWS OTX · 3 events in 2 counties and zones
Widespread thunderstorm activity across North Idaho. It brought several reports of damage, power outages, and large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $53,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread thunderstorm activity across North Idaho. It brought several reports of damage, power outages, and large hail. It briefly generated a funnel cloud in the North of Hayden Idaho.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 8, 1:33 PM PST, 42 minutes earlier.
Area forecast discussion, Jun 8, 1:33 PM PST, 42 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
233 PM PDT Thu Jun 8 2023
.SYNOPSIS...
Temperatures will reach the 90s again today with little relief
overnight. Chances for slow moving thunderstorms capable of heavy
rain and gusty outflow winds will persist into tomrrow morning.
Temperatures will be cooler and closer to seasonal averages Friday
into Saturday before warming up again early next week.
&&
.DISCUSSION...
...Very heavy rain with thunderstorms into Friday morning...
Today through Saturday:
Convection initiation is well underway in the ID Panhandle as the
airmass has slowly destabilized through the morning. The strongest
storms as of 1 PM are in Shoshone/Benewah/Latah counties and the
Cabinet Mountains in NW Montana and are drifting towards the
northwest around 10-15 knots. Storms are mostly expected to stay
below severe limits (>95% chance), but gusty winds and hail may come
out of more resilient updrafts.
More importantly thunderstorms will be capable of producing >1"/hr
rain rates as PWATs are near all time record highs. Weather stations
east of Flathead Lake have measured rainfall rates around 1-1.5" an
hour with storms passing over them. While that is very far from our
forecast area, the overall synoptic environment is largely the same.
Burn scars in steep terrain will be susceptable to flash flooding.
Urban and rural areas may experience flooding in low lying areas and
roadways. The threat for flooding will continue overnight into
Friday especially in the east slopes as a heavy band of precip is
reinforced by upslope flow. By tomorrow afternoon, the band will
move out of the area. Additional showers and thunderstorms will
develop in the ID mountains and NE WA aided by a shortwave trough.
Highs will be much cooler in the 70s. Saturday features additional
thunder chances (20-40%) in the afternoon in NE WA and the ID
Panhandle. db
Sunday through Thursday: Moisture, considerably less than today and
Friday, will still show a tendency to stream up from the
south/southeast until Tuesday night. In addition various small scale
disturbances rotating counterclockwise around an upper level low
pressure area roughtly centered over the Southern California Coast
will drift north/northwestward and over Eastern Washington and North
Idaho at times. In addition orographic forcing will be optimized in
the afternoon and early evening hours. With this in mind pops for
showers and thunderstorms at times remain drapped over portions of
Eastern Washington and North Idaho. The sustained moisture feed will
allow dewpoints to linger on into the 50s over most lowland and
valley locations as well allowing for overnight low temperatures to
remain well on the warm side of normal coupled with a gradual
warming trend for high temperatures peaking Monday and/or Tuesday. A
low pressure system is expected to pass through Southern British
Columbia and drag a dry cold front though Eastern Washington and
North Idaho Tuesday night which will be followed with an interval of
a drier northwest flow. In addition to the gusty west/northwest
winds Tuesday night into Wednesday there will be cooling trend with
cooler temperatures Wednesday and Thursday. Spotty orographic
forcing may still be of enough intensity to allow for minor mentions
of showers and thunderstorms in some portions of northeast
Washington and North Idaho. /Pelatti
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 61 74 57 79 58 84 / 80 60 10 20 0 20
Coeur d'Alene 61 75 57 77 57 83 / 90 70 30 30 10 30
Pullman 58 72 53 76 55 80 / 70 40 20 30 10 20
Lewiston 65 80 62 83 64 88 / 70 50 30 30 10 20
Colville 57 74 52 78 53 84 / 70 80 40 50 20 30
Sandpoint 60 73 57 76 56 81 / 80 90 40 50 20 50
Kellogg 61 72 59 74 60 78 / 90 70 40 60 20 50
Moses Lake 62 76 55 82 57 89 / 50 50 10 10 0 0
Wenatchee 63 73 59 82 61 88 / 50 60 10 10 0 0
Omak 65 76 60 81 60 89 / 50 80 40 30 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch through Friday morning for Central Panhandle
Mountains-Coeur d'Alene Area-Idaho Palouse-Lewis and
Southern Nez Perce Counties-Lewiston Area-Northern
Panhandle.
WA...Flood Watch through Friday morning for Central Chelan County-
Northeast Mountains-Okanogan Highlands-Okanogan Valley-
Spokane Area-Upper Columbia Basin-Washington Palouse-
Wenatchee Area-Western Chelan County-Western Okanogan
County.
&&In the hours before
Special weather statement, Jun 8, 12:42 PM PST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Spokane WA
142 PM PDT Thu Jun 8 2023
IDZ004-082115-
Central Panhandle Mountains ID-
142 PM PDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of northeastern Latah
and southeastern Benewah Counties through 215 PM PDT...
At 142 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles northwest of Bovill, or 20 miles south of St. Maries, moving
northwest at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Emida.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4706 11636 4691 11652 4700 11683 4722 11661
TIME...MOT...LOC 2042Z 123DEG 7KT 4703 11653
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
DBSpecial weather statement, Jun 8, 1:14 PM PST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Spokane WA
214 PM PDT Thu Jun 8 2023
IDZ001-004-082200-
Central Panhandle Mountains ID-Northern Panhandle ID-
214 PM PDT Thu Jun 8 2023
...Strong thunderstorms will impact portions of southeastern Bonner,
northwestern Shoshone and northeastern Kootenai Counties through 300
PM PDT...
At 214 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles southwest of Noxon to 8 miles north of
Osburn. Movement was west at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kellogg, Pinehurst, Osburn, Smelterville, Wardner, Prichard, Jordan
Creek Campground, Magee Ranger Station, Silver Mountain, Kingston,
Murray, and Cataldo.
This includes Interstate 90 in Idaho between mile markers 40 and 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4755 11580 4742 11630 4795 11650 4796 11601
4786 11592 4785 11588 4783 11585 4775 11583
4775 11578 4773 11578 4771 11574
TIME...MOT...LOC 2114Z 074DEG 13KT 4787 11609 4763 11600
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ButlerSpecial weather statement, Jun 8, 1:42 PM PST, 33 minutes before
Special Weather Statement
National Weather Service Spokane WA
242 PM PDT Thu Jun 8 2023
IDZ004-082245-
Central Panhandle Mountains ID-
242 PM PDT Thu Jun 8 2023
...Strong thunderstorms will impact portions of northeastern Latah,
southwestern Shoshone and southeastern Benewah Counties through 345
PM PDT...
At 242 PM PDT, Doppler radar was tracking strong thunderstorms along
a line extending from 21 miles southwest of Haugan to 7 miles
northeast of Bovill. Movement was northwest at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Clarkia, Turner Flat Campground, Avery, and Fernwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4693 11606 4693 11633 4685 11634 4701 11676
4732 11584 4715 11546
TIME...MOT...LOC 2142Z 135DEG 7KT 4714 11567 4693 11627
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ButlerSpecial weather statement, Jun 8, 1:57 PM PST, 18 minutes before
Special Weather Statement
National Weather Service Spokane WA
257 PM PDT Thu Jun 8 2023
IDZ002-004-082230-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-
257 PM PDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of northwestern
Shoshone and southeastern Kootenai Counties through 330 PM PDT...
At 257 PM PDT, Doppler radar was tracking a strong thunderstorm near
Fourth Of July Pass, or 8 miles northwest of Pinehurst, moving west
at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fourth Of July Pass, Rose Lake, Beauty Creek Campground, and Wolf
Creek Campground.
This includes Interstate 90 in Idaho near mile marker 18 and 40.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4771 11632 4759 11623 4746 11652 4765 11672
TIME...MOT...LOC 2157Z 073DEG 19KT 4762 11638
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
ButlerSpecial weather statement, Jun 8, 2:12 PM PST, 3 minutes before
Special Weather Statement
National Weather Service Spokane WA
312 PM PDT Thu Jun 8 2023
IDZ001-002-004-WAZ037-082245-
Central Panhandle Mountains ID-Coeur d'Alene Area ID-
Northern Panhandle ID-Northeast Mountains WA-
312 PM PDT Thu Jun 8 2023
...A strong thunderstorm will impact portions of southwestern Bonner,
northern Kootenai and northeastern Spokane Counties through 345 PM
PDT...
At 312 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Athol, or 18 miles northeast of Hayden, moving west at
40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hayden, Rathdrum, Dalton Gardens, Spirit Lake, Athol, Hayden Lake,
Chilco, Laclede, Bayview, Careywood, and Blanchard.
This includes U.S. Highway 95 in Idaho between mile markers 435 and
457.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4807 11646 4790 11635 4771 11673 4800 11713
TIME...MOT...LOC 2212Z 070DEG 33KT 4796 11653
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
ButlerEvent by event
1 hail, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Hail, Kootenai
- When
- June 8, 2:15 PM PST to 2:25 PM PST
- Where
- Kootenai County, 3.49 mi N of Dudley to 4.17 mi N of Rose Lake
- Measured
- 1 in hail
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 47.580, -116.440
Two reports of one inch hail from a thunderstorm in the area. The storm also caused ponding on roadways and widespread minor damage. The damage included tree limbs and downed power lines. It also damaged docks and boats along Lake Coeur D'Alene. An estimated 1700 customers lost power. Max wind gusts recorded was 39 MPH in Coeur D'Alene.
Funnel Cloud, Kootenai
- When
- June 8, 2:45 PM PST to 3:00 PM PST
- Where
- Kootenai County, 2.78 mi SE of Ramsey to 2.12 mi NNW of Post Falls
- Reported by
- Public
- Coordinates
- 47.820, -116.790
Two observer reported seeing a funnel cloud. The first was North of Hayden. 15 minutes later another report was submitted Northwest of Post Falls. There was no damage reported.
Thunderstorm Wind, Bonner
- When
- June 8, 3:20 PM PST to 3:30 PM PST
- Where
- Bonner County, 4.34 mi ESE of Nordman
- Measured
- 22 kt (25 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 48.610, -116.860
Kalispell Boat Launch and boat at Priest Lake damaged and dislodged from strong wind gusts.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Nebraska, June 8, 2023$500,000 · 66 kt wind · 3 events
- Damaging Winds in Washington, June 8, 2023$393,000 · 53 kt wind · 5 events
- Flash Flood and Hail in Texas, June 8, 2023$107,000 · 1 in hail · 16 events
- Damaging Winds in Minnesota, June 8, 2023$75,000 · 74 kt wind · 2 events
- Hail and Damaging Wind in Iowa, June 8, 2023$63,000 · 56 kt wind · 2 events
- Hail and Damaging Wind in Texas, June 8, 20231.75 in hail · 11 events
- Hail and Damaging Winds in Georgia, June 8, 2023$5,000 · 1 in hail · 9 events
- Hail and Damaging Wind in Virginia, June 8, 2023$1,000 · 1.25 in hail · 7 events
- Hail and Damaging Wind in North Dakota, June 8, 20231.5 in hail · 6 events
- Flash Flooding and Hail in Arkansas, June 8 to 10, 20231 in hail · 6 events
- Flash Flooding in Montana, June 8, 20236 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 8, 20234 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1116318, 1116320, 1116314.